Aggravation of exercise-induced intestinal injury by Ibuprofen in athletes.

K. van Wijck, K. Lenaerts, A.A. van Bijnen, B.T.C. Boonen, L.J.C. van Loon, C.H.C. Dejong, W.A. Buurman

Research output: Contribution to journalArticleAcademicpeer-review

Abstract

INTRODUCTION: Non-steroidal anti-inflammatory drugs (NSAIDs) are commonly used by athletes to prevent anticipated exercise-induced pain, thereby putatively improving physical performance. However, these drugs may have potentially hazardous effects on the gastrointestinal (GI) mucosa during strenuous physical exercise. The aim of the current study was to determine the effect of oral ibuprofen administration prior to exercise on GI integrity and barrier function in healthy individuals. METHODS: Nine healthy, trained men were studied on 4 different occasions: (1) 400 mg ibuprofen twice prior to cycling, (2) cycling without ibuprofen, (3) 400 mg ibuprofen twice at rest, (4) rest without ibuprofen intake. To assess small intestinal injury, plasma intestinal fatty acid binding protein (I-FABP) levels were determined, while urinary excretion of orally ingested multi-sugar test probes was measured using liquid chromatography and mass spectrometry to assess GI permeability. RESULTS: Both ibuprofen consumption and cycling resulted in increased I-FABP levels, reflecting small intestinal injury. Levels were higher after cycling with ibuprofen than after cycling without ibuprofen, rest with ibuprofen, or rest without ibuprofen (peak I-FABP 875+/-137, 474+/-74, 507+/-103, and 352+/-44 pg/mL, respectively, P<0.002). In line, small intestinal permeability increased, especially after cycling with ibuprofen (0-2h urinary lactulose/rhamnose (L/R) ratio 0.08(0.04-0.56) compared to 0.04(0.00-0.20), 0.05(0.01-0.07), and 0.01(0.01-0.03), respectively), reflecting loss of gut barrier integrity. Interestingly, the extent of intestinal injury and barrier dysfunction correlated significantly (RS=0.56, P<0.001). CONCLUSION: This is the first study to reveal that ibuprofen aggravates exercise-induced small intestinal injury and induces gut barrier dysfunction in healthy individuals. We conclude that NSAID consumption by athletes is not harmless and should be discouraged.
Original languageEnglish
Pages (from-to)2257-2262
JournalMedicine and Science in Sports and Exercise
Volume44
Issue number12
DOIs
Publication statusPublished - 1 Jan 2012

Cite this